Alert archive / Texas / Flash Flood Warnings in 2014
Flash Flood Warning 45, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Sep 12, 2014, 4:11 AM CDT for 5 counties in Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 12, 2014, 4:11 AM CDT (09:11 UTC)
- Expired
- Sep 12, 2014, 7:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Borden County, TX, Dawson County, TX, Howard County, TX, Mitchell County, TX, Scurry County, TX
The radar
The Midland/Odessa radar (KMAF), 121 km from the middle of the area, began a volume at 09:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 12, 6:00 AM CDT | FLASH FLOOD | Snyder, TX | THE SNYDER PD REPORTED ROADS BEING BARRICADED IN SNYDER DUE TO HIGH WATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 109 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 9.2 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 722 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 1316 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
090
WGUS54 KMAF 120911
FFWMAF
TXC033-115-227-335-415-121200-
/O.NEW.KMAF.FF.W.0045.140912T0911Z-140912T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
411 AM CDT FRI SEP 12 2014
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EXTREME NORTHEASTERN DAWSON COUNTY IN WEST TEXAS...
NORTHEASTERN HOWARD COUNTY IN WEST TEXAS...
MITCHELL COUNTY IN WEST TEXAS...
SCURRY COUNTY IN WEST TEXAS...
BORDEN COUNTY IN WEST TEXAS...
* UNTIL 700 AM CDT
* AT 402 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
HEAVY RAINFALL FROM A LARGE AREA OF THUNDERSTORMS ALONG AND NORTH
OF A VEALMOOR TO WESTBROOK TO COLORADO CITY LINE...MOVING NORTH
AT 15 MPH. WIDESPREAD 0.5 TO 1 INCH RAINFALL AMOUNTS HAVE FALLEN
IN THESE AREAS...WITH OVER 1 INCH OF RAINFALL IN AND AROUND
VINCENT IN THE LAST HOUR. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2
INCHES WILL RESULT IN FLASH FLOODING...ESPECIALLY IN VINCENT...
KNAPP...SNYDER AND COLORADO CITY.
* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING
LOCATIONS...
VINCENT...
GAIL...
SNYDER...
COLORADO CITY...
WESTBROOK...
LAKE J B THOMAS...
KNAPP...
ARAH...
RANDALLS CORNER...
UNION...
FLUVANNA...
DERMOTT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLASH FLOODING OF CREEKS AND STREAMS...STREETS AND UNDERPASSES...LOW
WATER CROSSINGS AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.
&&
LAT...LON 3218 10076 3230 10136 3254 10167 3275 10170
3296 10170 3297 10066 3284 10065
$$1 follow-up statement
827
WGUS74 KMAF 121036
FFSMAF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
536 AM CDT FRI SEP 12 2014
TXC033-115-227-335-415-121200-
/O.CON.KMAF.FF.W.0045.000000T0000Z-140912T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DAWSON-HOWARD-MITCHELL-SCURRY-BORDEN-
536 AM CDT FRI SEP 12 2014
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 AM CDT FOR
BORDEN...SCURRY...MITCHELL...NORTHEASTERN HOWARD AND EXTREME
NORTHEASTERN DAWSON COUNTIES...
AT 527 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED
TO INDICATE NUMEROUS SHOWERS AND THUNDERSTORMS PRODUCING MODERATE
TO HEAVY RAINFALL. THE HEAVIEST SHOWERS AND STORMS WERE ACROSS
MITCHELL AND SCURRY COUNTIES.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SNYDER...COLORADO CITY...HERMLEIGH...MESQUITE...HUDD...FLUVANNA
AND DERMOTT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW
WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.
&&
LAT...LON 3218 10076 3230 10136 3254 10167 3275 10170
3296 10170 3297 10066 3284 10065
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 12:32 AM CDT, 3 hours 39 minutes earlier.
Area forecast discussion, Sep 12, 12:32 AM CDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1232 AM CDT Fri Sep 12 2014
.DISCUSSION...
The latest Aviation Discussion is included below.
&&
.AVIATION...
Expect scattered to numerous thunderstorms to continue overnight
along and north of a Carlsbad to Midland to Big Spring line.
Additional storms are possible further south, so have included
TSRA at all area TAF sites overnight and through much of this
morning. VFR conditions will prevail through most of the night,
but do expect ceilings to develop and lower to MVFR in the 12/10Z
to 12/15Z time frame. A strong cold front will move rapidly south
into the area, affecting KHOB as early as 12/15Z and moving
through KFST by 12/20Z. Expect ceilings to lower to low MVFR,
along with MVFR visibility in light to moderate rain and fog. Low
ceilings will likely be present at most TAF sites more often than
not through Saturday.
&&
.PREV DISCUSSION... /ISSUED 629 PM CDT Thu Sep 11 2014/
DISCUSSION...
See 00z aviation discussion below.
AVIATION...
Scattered showers and thunderstorms will continue across the area
for the next 24 hours with reduced visibilities and gusty winds in
and near the storms. Low ceilings are expected across the area by
09z and are expected to be even lower by 12z. There will be some
improvement in ceilings Friday morning and afternoon but expect at
least MVFR conditions to prevail. A cold front will begin moving
into the area between 18z to 21z with gusty and elevated winds out
of the northeast.
PREV DISCUSSION... /ISSUED 319 PM CDT Thu Sep 11 2014/
Much cooler temperatures have prevailed today behind a weak cold
front which has settled along the I-10 corridor. Another, stronger
cold front is on the way tomorrow with more widespread showers and
thunderstorms, some with heavy rain.
Showers and storms are beginning to develop from the Davis Mountains
east to Big Lake along yesterdays cold front. This area of storms is
expected to expand north this evening and tonight, encompassing most
of the Permian Basin and southeast New Mexico by morning. Heavy rain
will be possible with these storms as PWAT values increase over 1.5"
and Gulf moisture rides up and over the cooler air behind the front.
This area of rain will likely combine with more storms moving south
across E NM and the TX Panhandle tomorrow morning. Some uncertainty
remains for which locations will receive the heaviest rain, however
the Upper Trans Pecos and SE NM appear to have the best shot. These
areas received several inches of rain last weekend and this looks
possible once again. Will continue the mention of locally heavy rain
in the forecast and issue a Flash Flood Watch through Saturday
morning. This watch may need to be expanded east with time, but this
is the area we are most confident about now.
A potent shortwave over Montana will send a strong cold front south
tonight, reaching our region Friday morning. Snow is being reported
behind this front as far south as Nebraska and northern Colorado.
High temperatures will be reached early in the day as readings fall
quickly behind the front. Most locations north of the I-20 corridor
will be in the 50s by afternoon with a strong northerly wind. We are
also looking at our first gap wind event of the season for Guadalupe
Pass as intense pressure rises arrive behind the front. Will issue a
High Wind Watch for GDP Friday night into Saturday morning.
Temperatures will continue to fall Friday night, bottoming out in
the upper 40s and 50s across the area Saturday morning. We will
likely only warm into the 60s and low 70s Saturday afternoon as the
clouds stick around with areas of light drizzle possible. By Sunday,
a disturbance over Mexico begins to shift north with rain again
overspreading the area from the lower Trans Pecos into the southern
Permian Basin. The extended remains more uncertain as an upper ridge
builds to our west and we transition to northwesterly flow aloft. A
couple of the models bring a front in by midweek so more rain is
possible as temps stay near normal.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH through late Friday night FOR THE FOLLOWING
ZONES... Central Lea County...Eddy County Plains...
Guadalupe Mountains of Eddy County...Northern Lea County...
Southern Lea County.
TX...FLASH FLOOD WATCH through Saturday morning FOR THE FOLLOWING
ZONES... Andrews...Gaines...Guadalupe Mountains...Loving...
Reeves County and Upper Trans Pecos...Van Horn and Highway
54 Corridor...Ward...Winkler.
HIGH WIND WATCH from Friday evening through late Friday night
FOR THE FOLLOWING ZONES... Guadalupe Mountains.
&&
Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland
Check us out on the internet at:
http://weather.gov/midlandHazardous weather outlook, Sep 12, 3:58 AM CDT, 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 358 AM CDT FRI SEP 12 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-130900- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 358 AM CDT FRI SEP 12 2014 /258 AM MDT FRI SEP 12 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE AREAWIDE TODAY AS A STRONG COLD FRONT MOVES INTO THE REGION. GUSTY WINDS AND HEAVY RAINFALL WILL ACCOMPANY THE STRONGER STORMS, AND LIKELY LEAD TO AREAS OF FLOODING AND FLASH FLOODING. A FLASH FLOOD WATCH CONTINUES IN EFFECT THROUGH TONIGHT FOR CULBERSON COUNTY...THE SOUTHEAST NEW MEXICO PLAINS...UPPER TRANS PECOS...PERMIAN BASIN... STOCKTON PLATEAU AND DAVIS MOUNTAINS. NORTHEAST WINDS WILL INCREASE TO 35 TO 45 MPH SUSTAINED IN GUADALUPE PASS TONIGHT BEHIND THE STRONG COLD FRONT. A HIGH WIND WARNING IS IN EFFECT THERE TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... ALTHOUGH WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED...LOCAL EMERGENCY OFFICIALS MAY HAVE TO DEAL WITH FLOODING OR FLASH FLOODING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, Sep 12, 1:36 AM CDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
136 AM CDT FRI SEP 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND GST EUNICE 32.44N 103.19W
09/11/2014 E50.00 MPH LEA NM LAW ENFORCEMENT
THE EUNICE PD REPORTED TREES BLOWN DOWN IN EUNICE.
0933 PM FLASH FLOOD EUNICE 32.44N 103.19W
09/11/2014 LEA NM LAW ENFORCEMENT
THE EUNICE PD REPORTED 3 FEET OF WATER OVER HIGHWAY 248
JUST NORTH OF EUNICE. OTHER ROADS IN EUNICE WERE BLOCKED
OFF DUE TO HIGH WATER.
&&
AKLThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 8:22 PM CDT | Areal Flood Advisory | MAF | Pecos | 3 hr |
| Sep 11, 10:20 PM CDT | Flash Flood Warning | MAF | Pecos | 3 hr |
| Sep 11, 10:32 PM CDT | Areal Flood Advisory | MAF | Andrews | 3 hr |
| Sep 11, 11:12 PM CDT | Flash Flood Warning | MAF | Andrews, Gaines | 3 hr |
| Sep 12, 1:12 AM CDT | Flash Flood Warning | MAF | Andrews, Dawson, Gaines, Martin | 3 hr |
| Sep 12, 2:19 AM CDT | Flash Flood Warning | MAF | Andrews, Gaines | 3 hr |
| Sep 12, 2:37 AM CDT | Areal Flood Advisory | MAF | Midland | 3 hr |
| Sep 12, 3:42 AM CDT | Areal Flood Advisory | MAF | Borden, Dawson, Howard, Martin, Mitchell, Scurry | 3 hr |
| Sep 12, 3:53 AM CDT | High Wind Warning | MAF | 30 hr | |
| Sep 12, 6:26 AM CDT | Areal Flood Advisory | MAF | Andrews | 3 hr |
| Sep 12, 6:44 AM CDT | Flash Flood Warning | MAF | Andrews, Dawson, Gaines, Martin | 3 hr |
| Sep 12, 7:10 AM CDT | Flash Flood Warning | MAF | Scurry | 3 hr |
| Sep 12, 8:23 AM CDT | Flash Flood Warning | MAF | Andrews, Dawson, Gaines | 3 hr |
| Sep 12, 8:29 AM CDT | Flash Flood Warning | MAF | Dawson, Martin | 3 hr |
| Sep 12, 9:54 AM CDT | Areal Flood Advisory | MAF | Andrews, Dawson, Gaines, Martin | 3 hr |
| Sep 12, 10:20 AM CDT | Flash Flood Warning | MAF | Culberson | 3 hr |
| Sep 12, 10:44 AM CDT | River Flood Warning | MAF | Brewster | 16 hr |
| Sep 12, 10:49 AM CDT | Flash Flood Warning | MAF | Andrews, Gaines | 3 hr |
| Sep 12, 11:47 AM CDT | Flash Flood Warning | MAF | Andrews, Gaines | 4 hr |
| Sep 12, 1:17 PM CDT | Flash Flood Warning | MAF | Culberson | 4 hr |
| Sep 12, 1:53 PM CDT | Flash Flood Warning | MAF | Andrews, Dawson, Gaines, Martin, Winkler | 5 hr |
| Sep 12, 2:50 PM CDT | Areal Flood Advisory | MAF | Midland | 115 min |
| Sep 12, 3:44 PM CDT | Flash Flood Warning | MAF | Culberson, Loving, Reeves | 4 hr |
| Sep 12, 4:26 PM CDT | Flash Flood Warning | MAF | Brewster, Jeff Davis, Pecos, Reeves | 4 hr |
| Sep 12, 5:32 PM CDT | Special Weather Statement | MAF | Brewster | 28 min |
| Sep 12, 6:01 PM CDT | Areal Flood Advisory | MAF | Loving, Reeves, Ward, Winkler | 3 hr |
| Sep 12, 6:02 PM CDT | Special Weather Statement | MAF | Brewster | 28 min |
Nearby
Flash Flood Warnings in Texas, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.